Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 209, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 9, 2018, 8:42 PM EDT for Lee County, Moore County, North Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2018, 8:42 PM EDT (00:42 UTC)
- Expired
- Sep 9, 2018, 9:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lee County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 8:42 PM EDT | TSTM WND DMG | 1 Nnw Pinehurst, NC | TREE ACROSS ROADWAY AT MAGNOLIA RD AND MCCASKILL RD IN PINEHURST. |
| Sep 9, 9:00 PM EDT | TSTM WND GST 54 | 1 Ssw Whispering Pines, NC | OBSERVED WIND GUST OF 54 MPH AT MOORE COUNTY AIRPORT (KSOP). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
868
WUUS52 KRAH 100042
SVRRAH
NCC105-125-100130-
/O.NEW.KRAH.SV.W.0209.180910T0042Z-180910T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
842 PM EDT SUN SEP 9 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Central Moore County in central North Carolina...
Southwestern Lee County in central North Carolina...
* Until 930 PM EDT
* At 842 PM EDT, a severe thunderstorm was located near Pinehurst, or
near Southern Pines, moving north at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering Pines,
Robbins, Foxfire, Taylortown, Vass and Seven Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3515 7956 3548 7962 3545 7923 3516 7933
3513 7937
TIME...MOT...LOC 0042Z 187DEG 10KT 3523 7944
HAIL...<.75IN
WIND...60MPH
$$
774 follow-up statements
535
WWUS52 KRAH 100044
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
844 PM EDT SUN SEP 9 2018
NCC105-125-100130-
/O.CON.KRAH.SV.W.0209.000000T0000Z-180910T0130Z/
Moore NC-Lee NC-
844 PM EDT SUN SEP 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CENTRAL MOORE AND SOUTHWESTERN LEE COUNTIES...
At 843 PM EDT, a severe thunderstorm was located near Pinehurst, or
near Southern Pines, moving north at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering Pines,
Robbins, Foxfire, Taylortown, Vass and Seven Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe
weather including large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3515 7956 3548 7962 3545 7923 3516 7933
3513 7937
TIME...MOT...LOC 0043Z 187DEG 10KT 3524 7944
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
77054
WWUS52 KRAH 100049
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
849 PM EDT SUN SEP 9 2018
NCC105-125-100130-
/O.CON.KRAH.SV.W.0209.000000T0000Z-180910T0130Z/
Moore NC-Lee NC-
849 PM EDT SUN SEP 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CENTRAL MOORE AND SOUTHWESTERN LEE COUNTIES...
At 848 PM EDT, a severe thunderstorm was located near Southern Pines,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering Pines,
Foxfire, Taylortown, Vass and Seven Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a tornado warning may
need to be issued.
&&
LAT...LON 3515 7956 3533 7959 3541 7956 3547 7951
3545 7923 3516 7933 3513 7937
TIME...MOT...LOC 0048Z 206DEG 9KT 3523 7940
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
77681
WWUS52 KRAH 100105
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
905 PM EDT SUN SEP 9 2018
NCC105-125-100130-
/O.CON.KRAH.SV.W.0209.000000T0000Z-180910T0130Z/
Moore NC-Lee NC-
905 PM EDT SUN SEP 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CENTRAL MOORE AND SOUTHWESTERN LEE COUNTIES...
At 905 PM EDT, a severe thunderstorm was located near Carthage,
moving north at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Whispering Pines, Taylortown,
Vass and Seven Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3520 7955 3533 7956 3541 7956 3547 7951
3545 7923 3518 7932
TIME...MOT...LOC 0105Z 191DEG 10KT 3528 7935
HAIL...<.75IN
WIND...60MPH
$$
77458
WWUS52 KRAH 100120
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
920 PM EDT SUN SEP 9 2018
NCC105-125-100130-
/O.EXP.KRAH.SV.W.0209.000000T0000Z-180910T0130Z/
Moore NC-Lee NC-
920 PM EDT SUN SEP 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOORE AND SOUTHWESTERN
LEE COUNTIES WILL EXPIRE AT 930 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3520 7955 3533 7956 3541 7956 3547 7951
3545 7923 3518 7932
TIME...MOT...LOC 0120Z 187DEG 10KT 3532 7934
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 8:40 PM EDT, 2 minutes earlier.
Area forecast discussion, Sep 9, 8:40 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 840 PM EDT Sun Sep 9 2018 .SYNOPSIS... A cold front will sink southward across central NC, before stalling across south portions of the area early Monday morning. The front is expected to lift back to the north as a warm front on Monday. In the wake of the front, a warm and humid air mass will be in place through mid week with a chance of showers and thunderstorms each day. Based on the official NHC forecast, portions of the Carolinas can expect significant impacts from Tropical Cyclone Florence late this week. && .NEAR TERM /THROUGH TONIGHT/... As of 357 PM Sunday... Given the shallowness of this CAD layer, daytime heating should be fairly efficient at mixing out the wedge from SE to NW across most, if not all of the forecast area by the mid to late afternoon. The resultant differential heating from the SE to NW erosion of the CAD regime, in concert with weak sfc frontal-convergence will support the re-development of scattered showers and thunderstorms across the area through the afternoon and evening. It does appear slightly drier aloft/lower PWATS advecting into the area from the south will limit overall coverage. Rain chances will gradually fade with loss of heating, with the best chance for showers to linger the longest across the NW Piedmont where moist upglide along the lingering wedge/quasi-stationary front will support the best lift. Fcst soundings suggest stratus will re-develop late this evening and spread south overnight, encompassing all of central NC. Additionally, areas of fog, possibly dense in a few spots is also possible. Overnight lows in the mid/upper 60s NW to lower/mid 70s SE. && SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 357 PM Sunday... Deep southwesterly flow between the mid/upper level ridge off the western Atlantic and an upper level trough shearing out over the Ohio Valley/Great Lakes region will keep moist 1.75-2.0" PWAT air in place. After the morning stratus and lingering damming airmass in place across the NW Piedmont mixes out through the morning and early afternoon hours, daytime heating and resultant moderate destablization within the moist airmass will support the development of scattered convection across central NC. Greatest coverage will mostly likely be driven by mesoscale boundaries/forcing; 1)in proximity to the NW Piedmont where the later erosion of the wedge will most likely set-up a zone of differential heating; 2)Across the coastal plain, where the interaction of sea-breeze will be most influential. Expect convection to die off after sunset. Highs ranging from lower/mid 80s NW to lower 90s SE. Overnight lows 70 to 75. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 358 PM Sunday... Tuesday through Wednesday Night: A sfc cold front is progged to be just on our western periphery on Tuesday, with a series of weak disturbances expected to push from southwest to northeast through the Carolinas through the middle of the week. This will allow, at minimum, diurnal enhancement of shower/storm activity each afternoon and evening, especially with an airmass characterized by high PWs and moderate instability remaining in place. Afternoon high temperatures will remain slightly above normal, topping out in the mid to upper-80s (north) with low 90s across the South. Low temps during this time are expected to generally be in the lower 70s. Wednesday night through Saturday: The forecast becomes murky mid/late week with the approach of what is now Hurricane Florence. The mid/upper level ridge strength and position will play a key role in determining the actual track of the storm, with the trend in the guidance to a more left/westward track (vs re-curving). Such a trend is a cause for concern for us here in central North Carolina, which remains in the direct path of the NHC forecast track, with a landfall expected by pre-dawn on Friday near the NC/SC state line. If this trend in the forecast continues and holds true, potentially life threatening impacts in the form of damaging winds, flooding rains, and potentially even some weak and short-lived tornadoes will be possible. It remains a bit too early to start nailing down specifics, however, as even the slightest shifts in the ultimate track, intensity, and size of the storm could cause wild fluctuations in said impacts. Even so, residents of central NC are strongly encouraged to closely monitor the latest forecasts and to ensure everyone has emergency kits and a hurricane plan in place. Don't forget about making plans for your pets too! It is never too early to prepare! For more tropical information, visit our new Tropical website at www.weather.gov/rah/tropical. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 840 PM Sunday... 24 hour TAF period: IFR to LIFR cigs are expected to develop behind a southward sinking cold front this evening into the overnight, with the front becoming stationary around KFAY (where more in the way of MVFR/IFR conditions are expected late tonight into Monday morning. Cigs should lift from south/southeast to northwest on Monday from around 15Z to 21Z, with the potential for afternoon/evening showers and storms. Looking ahead: Mainly afternoon thunderstorms with early morning sub- VFR stratus will then be possible through the remainder of the extended. Based on the latest official NHC forecast, adverse aviation impacts could occur as early as Wednesday night and continue through Friday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BSD/CBL/Haines/Hartfield NEAR TERM...CBL SHORT TERM...CBL LONG TERM...JJM AVIATION...BSD/CBL
Hazardous weather outlook, Sep 9, 6:16 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 616 PM EDT Sun Sep 9 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-101000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 616 PM EDT Sun Sep 9 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The risk of significant impacts from Hurricane Florence on central North Carolina is increasing. While there is still quite a bit of uncertainty regarding exact track and speed, the potential for strong winds and prolonged extremely heavy rainfall is growing. Residents of central North Carolina are strongly encouraged to closely monitor the latest forecasts on Hurricane Florence. And take time now to put together emergency kits and put a plan in place for your family and pets. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, but it may be needed by the middle of the week.
In the hours before
Special weather statement, Sep 9, 5:09 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
509 PM EDT SUN SEP 9 2018
NCZ038-039-073-074-092215-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
509 PM EDT SUN SEP 9 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON...
NORTHWESTERN MONTGOMERY...SOUTHWESTERN RANDOLPH AND CENTRAL STANLY
COUNTIES UNTIL 615 PM EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plyler, or near Albemarle, moving northeast at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Albemarle, Badin Lake, Plyler, Badin, Richfield, New London,
Eldorado, Fish Tales Marina, Morrow Mountain State Park and Finger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3534 8041 3550 8030 3551 8018 3554 8020
3555 8021 3558 8021 3562 8026 3558 7992
3522 8020 3530 8041
TIME...MOT...LOC 2109Z 205DEG 14KT 3534 8027
77Special weather statement, Sep 9, 8:14 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
814 PM EDT SUN SEP 9 2018
NCZ075-084>086-100115-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
814 PM EDT SUN SEP 9 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOORE...NORTHEASTERN
SCOTLAND...NORTHEASTERN RICHMOND AND NORTHWESTERN HOKE COUNTIES UNTIL
915 PM EDT...
At 814 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hoffman, or 13 miles south of Southern Pines, moving north at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Southern Pines, Pinehurst, Aberdeen, Hoffman, Whispering Pines,
Pinebluff, Foxfire, Taylortown, Vass and Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3493 7959 3516 7965 3516 7962 3517 7962
3519 7966 3529 7968 3528 7921 3492 7935
TIME...MOT...LOC 0014Z 181DEG 7KT 3500 7947
77Special weather statement, Sep 9, 8:37 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
837 PM EDT SUN SEP 9 2018
NCZ075-076-100115-
Lee NC-Moore NC-
837 PM EDT SUN SEP 9 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOORE AND SOUTHWESTERN
LEE COUNTIES UNTIL 915 PM EDT...
At 837 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pinehurst, or near Southern Pines, moving north at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering Pines,
Robbins, Foxfire, Taylortown, Vass and Seven Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3515 7956 3548 7962 3546 7923 3516 7933
3513 7937
TIME...MOT...LOC 0037Z 188DEG 10KT 3522 7944
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:14 PM EDT | Special Weather Statement | RAH | Hoke | 61 min |
| Sep 9, 8:37 PM EDT | Special Weather Statement | RAH | Moore | 38 min |
| Sep 9, 9:28 PM EDT | Special Weather Statement | RAH | Lee | 47 min |
| Sep 9, 10:16 PM EDT | Special Weather Statement | RAH | Lee | 44 min |
| Sep 10, 3:29 PM EDT | Special Weather Statement | RAH | Anson | 46 min |
| Sep 10, 3:50 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 55 min |
| Sep 10, 4:34 PM EDT | Special Weather Statement | RAH | Richmond | 41 min |
| Sep 10, 4:53 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Richmond | 52 min |
| Sep 10, 5:35 PM EDT | Special Weather Statement | RAH | Richmond | 40 min |
| Sep 10, 5:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph | 48 min |
| Sep 10, 5:46 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 59 min |
| Sep 10, 6:37 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.